Thunderstorm Wind, Valley
- When
- August 29, 6:17 PM CST
- Where
- Valley County, 5.86 mi ESE of Arcadia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.410, -99.020
Wind gusts were estimated to be near 65 MPH.
Scattered strong to severe thunderstorms dropped southeast from the Nebraska Sandhills and into south central Nebraska during evening hours. Initially, a fairly isolated thunderstorm moved into Valley county, prompted a Severe Thunderstorm Warning and produced a 65 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered strong to severe thunderstorms dropped southeast from the Nebraska Sandhills and into south central Nebraska during evening hours. Initially, a fairly isolated thunderstorm moved into Valley county, prompted a Severe Thunderstorm Warning and produced a 65 mph wind gust. As that storm moved into Sherman county, tree damage was reported near Loup City by the Emergency Manager. Eventually, more storms developed to the west, again oozing south/southeast with time. The Kearney Airport reported a 61 mph wind gust and a 62 mph wind gusts occurred southwest of Minden. Though the thunderstorms did produce 60 mph wind gusts in spots, the storms were largely sub-severe and that kept wind damage to a minimum.
As can be typical for late August, thunderstorms developed to the northwest and spread southeast in a northwest atmospheric flow. The thunderstorms developed as a subtle shortwave slid southeast in the flow. As the storms moved southeast, they encountered slightly better effective shear of 30-45 knots. However, the missing link was the instability. The area was in the midst of a late summer cool-down with lower dewpoints than normal and a drier and less unstable air mass overall. Mid-level lapse rates were also only marginally unstable. While there were a few severe wind reports, the limited instability and weaker flow in late August gave the thunderstorms more bark than bite despite their pretty impressive radar appearance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 5:52 PM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 652 PM CDT Fri Aug 29 2025 .KEY MESSAGES... - Thunderstorms will move in from the west northwest late this afternoon into the evening. Some could be marginally severe, mainly west of Highway 183 in the 6pm-11pm timeframe. - Additional rounds of showers and isolated thunderstorms are likely through the Labor Day Weekend, with more widespread activity expected Saturday afternoon/evening. Severe weather is not anticipated. - Precipitation chances become much more spotty Tuesday onward, with cool weather continuing (high mostly in the 70s, but possibly only 60s Wednesday/Thursday) && .DISCUSSION... Issued at 230 PM CDT Fri Aug 29 2025 Another cloudy and cool day across the area. A line of showers along with some light rain/drizzle impacted parts of the area this morning...with the most favored locations receiving around 0.10" of precipitation. Some more convective looking showers are starting to develop to our northwest this afternoon, and models key in on the activity across South Dakota this afternoon - eventually tracking south and expanding in areal coverage this evening. Currently, the SPC slight risk for severe weather clips our far western counties, with the more marginal risk for severe weather now extending east towards a Holdrege, Kearney St. Paul, NE line. The 18Z HRRR (and multiple prior runs) dives this developing area of showers and thunderstorms across areas mainly along and west of Highway 281 late this evening and through the overnight hours, with little precipitation anticipated further east before daybreak Saturday. Given the marginal instability (500-1000J/KG), modest deep layered shear and a near saturated profile, a few organized storms could develop mainly during the evening hours, capable of becoming severe, with hail up to quarter size and 50 to 60 MPH wind gusts. A stronger upper level disturbance is then expected to track across the high plains and into the local area during the daytime hours Saturday, bringing a very good chance for showers and thunderstorms to most of the area. A surface low is eventually expected to develop and circulate just east of the local area Saturday night, bringing additional chances for showers and thunderstorms wrapping around this area of low pressure Sunday. This low is then expected to push eastward and fill on Monday with north northwesterly flow establishing itself aloft across the plains for the remainder of the period beginning Tuesday. This will likely advect even cooler air across the area mid-week, with current forecast highs for both Wednesday and Thursday mainly in the 60s, along with more limited precip chances. Overall, a fairly unsettled period of weather is in store for the local area beginning this evening and continuing into Sunday afternoon. There will likely be multiple rounds of showers and thunderstorms that impact parts of the area and some beneficial rainfall will be realized for many. WPC currently has either a slight to marginal risk for excessive rainfall across the entire area through Sunday, with model QPF trends having increased significantly since yesterday, with the wettest 24 hour period expected Saturday into Saturday night, when probs for an inch or more of rainfall now have increased to 40-60% across the heart of the local area. Currently, we have about an inch of precipitation in the forecast for the Tri-Cities area for the entire period through Monday morning, with closer to 2 inches of precip in the forecast for areas along and east of Highway 81. These totals are obviously areal averages, and is always the case with thunderstorms, some areas will likely receive a bit less, and some a bit more. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 628 PM CDT Fri Aug 29 2025 For KGRI/KEAR Airports: Upper level disturbances moving through the region will keep shower/storm chances going throughout this TAF period...with confidence in timing/condition details lowering the further out the period you go. Chances expected to increase after 02Z...and have PROB30 groups going through the remainder of the period. Conditions are currently VFR, but models/guidance are in good agreement showing lowering visibilities and ceilings with time...IFR conditions are possible after midnight into the morning hours. Overall winds look to remain on the lighter side, topping out around 10-15 MPH...continuing out of the SSE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Rossi AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 222 PM CDT Fri Aug 29 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 222 PM CDT Fri Aug 29 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Showers and thunderstorms are expected to spread across much of the local area this evening and into the overnight hours. For the hours of 6 PM to 11 PM...a few of these storms could be on the strong to marginally severe side...with wind gusts up to 60 MPH and hail up to the size of quarters. The primary threat area for any strong to severe thunderstorms is west of Highway 183. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of showers and thunderstorms are likely Saturday through Monday, with very spotty thunderstorm activity possible Tuesday. Severe weather is not anticipated over this time period. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
5 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 65 MPH.
Wind gusts estimated to be near 60 MPH resulted in a few small limbs downed onto Highway 58 just northwest of Loup City.
A wind gust of 61 MPH was measured by the Kearney Airport AWOS.
A wind gust of 62 MPH was measured by a mesonet located four miles west-southwest of Minden.
A wind gust of 73 MPH was measured by a mesonet station located three miles north-northeast of Hildreth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295375, 1295376, 1295377, 1295378, 1295379.